|Is it time to change meds
Mar 15, 2006
I have been on a triple combination of d4T/3TC/Sustiva for two years and my VL has been undetectable, CD4 above 550 and 48%. About 6 months ago I had an unscheduled interruption for 4 days. Just had my tests done and CD4 is down to 421, 25%, VL up to 780. Have I already acquired resistance? Should I change this regime? Otherwise I'm in good health.
Response from Dr. Sherer
It's too early to tell. This could be a blip in your viral load that will return to below detection at the next testing, which should be done promptly, or it could be the beginning of virologic failure. CD4 cell counts are somewhat more variable in the higher range, i.e. above 400, and the first percentage value seems unusually high for an absolute count of 550. This is also a reason to repeat both the viral load and the CD4 cell count promptly, to look for confirmation of this most recent test.
In the 006 trial of AZT/3TC/Sustiva, there was no difference in clinical or virologic outcomes in patients who had a temporary discontinuation, as you did, and those who took drugs throughout, and this trial was completed before the current recommendations for stopping efavirenz by either substituting a PI for the last week, or stopping the efavirenz and continuing the NRTIs (AZT + 3TC) for an extra week.
I urge you to take these good questions and these responses to your doctor. Only he or she and you together can properly judge whether its time to change this regimen - but you need a repeat viral load and CD4 cell count and percentage, and a genotype (if the viral load is in the same range or higher).
drug resistant thrush
Drug resistance development possibilities?
- Will A Person That Has Chlamydia Always Have The Disease?
- What Is The Origin Of Herpes Virus?
- What If I've Never Had Sex And I Have Herpes?
- What Happens When You Take The Hpv Vaccine But Already Have Genital Warts?
- What Does Herpes Do To Immune System?
- What Does Gonorrhea Look Like In Women?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.